water infection

Just come back from doctors with yet another batch of antibios for a water infection. Had full blood tests last week which are all normal yet water sample still shows bacteria. I had another antibio about a month ago which now the hospital lab says the bacteria is resistant to. Don't know where to go from here, everywhere I go it involves a wait sick of it, sorry for moaning Wendy

8 Replies

  • I imagine that this time you will have been given the antibiotic that the lab showed would deal with the bacterial infection - the habit of just handing out trimethoprim as standard without sending a urine for culturing does mean that if it is a different bug it won't work. Most UTIs are caused by something that trimeth works for - unless it is a gut bacterium and then you need something totally different. Really, the GP should send a urine for culture before giving a prescription - but that means waiting a few days for the bugs to grow so you can see what they are.

    However - when you are on pred it is a good idea to practise very careful hygiene. Remember granny told you to ALWAYS wipe front to back ;-) I found the moist hygiene wipes (non-scented) have been essential all the time I have been on pred and try to always have a pack handy. That has made a massive difference - I was always getting infections too when I was on a higher dose of pred.

    There is nowhere to need to go if the antibiotic is the right one - you will feel better quite quickly. But this is why they are always on about not asking/expecting antibiotics for a cold/virus and always finishing the course you are given - too many bugs are becoming resistant to abx and one day we could be in the situation there isn't one that works for the bug we have. Not there yet thank goodness. And I hope your GP will send a urine for culture a week or so after you have finished the course - to make sure all the little b*%%"!^ have been killed off so you won't get another dose in 6 weeks time which is what happens if they haven't been dealt the death knell.

    Cuddle up with a hotwater bottle and hope you feel better soon

  • Hello Wendy

    I know how you must be feeling as I've been having infection after infection....one a month and sometimes more so that I've rarely been free of them for nearly two years. My doctor referred me to a urologist who thought that being on the pred for nearly three years was not helping me to fight off the infections. He tried helping me by giving me a urethral stretch which was pretty awful and didn't help at all. Then he tried putting me on Vagifem. I am also, like PMRPro says, paranoid about hygiene and now wear hold up stockings instead of tights, and no trousers. Since the Vagifem and stockings I've been clear for two months....fingers crossed! I'm also down to 5mgs of pred which might help. The one thing that did ease the discomfort was bicarbonate if soda....helps to stop the stinging but I don't think you can take it if you have heart problems. I also take probiotics to counteract the antibiotics. Nitrofurantoin is the antibiotic that works for me and the doc lets me have some in advance ready for the next bout, but I also have urine test strips at home to check for infection, and if it looks likely, take a sample for culture testing before I take the first tablet and try to catch it as quickly as possible. I do feel really sorry for you as I know how miserable it is and at one point it made me very depressed but I'm hoping things will stay settled now especially if I can eventually get off the pred, which I am assuming has compromised my immune system. Take great care of yourself!

  • I think that the PMR weakens the bladder muscles too and if you have any pre-existing problems it just makes it worse, the bladder doesn't empty fully and makes infections more likely. Other than UTIs I haven't had any increase in infection so I'm not convinced pred has done a lot to my immune system. I do take calcium supplements - and I always have trouble if I have a day travelling when I don't drink as much and as regularly as I usually do - I'm a real tea-Jenny! Calcium can cause "grit" in the urine and cause the irritation that resembles an infection.

    I had a urethral stretch too but it worked well - I was confident it would as I'd had two before which each worked for a long time. Yes - nippy sweeties isn't it and since I had 2 of mine done this side of the channel you get no pain relief at all! The one I had done in the UK I was offered anaesthetic but I said that was a waste of time, just get on with it ;-) The poor nurses couldn't bear to look, bless them. Though given the period pain I had pre-babies having a urethral stretch was no problem - it only lasted a few seconds each time. Period pain was hours and worse.

    The joys of being a woman!

  • We are also prone to what's called 'interstitial cystitis' while on prednisolone. This is cystitis with no bacteria present. It is caused by inflammation of the bladder lining, believed to be caused by too much potassium in the urine - causing irritation and inflammation of the bladder wall. Excess potassium in the urine is common while on prednisolone.

  • thanks to everybody for your help and replies


  • I can really relate to this as when I was started on 40mg pred I seemed to have constant urine infections for which I was prescribed Nitrofurontin. The urine samples always had bugs, but the bacteria would change eg - e-coli, then something else, then e-coli again. Eventually after about a year I was still getting symptoms but the samples were clear, so was diagnosed with 'overactive bladder'. similar to interstitial cystitis (I think) and that responded well to a drug called Vesicare which relaxes the bladder muscle. Following that and the reduction in Pred it all has settled down. But it is horrible at the time. Hopefully your symptoms will improve as your pred reduces and your general health improves.

  • Hi everybody I had a horrendous day (Wednesday) I couldn't sleep tossing about then I had to get up to go to the loo could hardly walk staggering about, fell over in the bathroom, managed to get back to bed but I was almost out of it. My husband came in about 3am wanting to know what was up could hardly talk so he rang for an ambulance they came. Blacked out in the ambulance before we got going frightened ambulance men and my hubby I don.t really know what happens because I am out of it It has happened before about 18 months ago but hubby says I go rigid and staring and twitchy, got on the way to hospital was sick 3 times all over everywhere. the last time I had these blackouts I had 3 in 24 hours the last one was in the hospital frightened all the nurses. They did all sorts of test including a brain scan with no untoward results. A cardioologist at the hospital concluded that it was caused by overmedication just prior to this my GP had put me on Doxidozin BP pills, the cardiologist took me off of those and said to me not to take any strong medication for my BP because it wasn.t that bad as he had me on 24 hour 4 hourly BP checks.so he knew the situation he said it was all down to white coat syndrome. Anyway a very nice young lady doctor at the hospital said what happened would be caused by a combination of the water infection and the nitrofurantoin but also I must take them get rid of the infection. she also said that my GP hadn,t given me enough so she gave me some more. I feel a lot better today still a bit doddery but basically getting there. Wendy

  • What a terrible experience, Wendy. Bit extreme for a urine infection! Are you back home now? Hope everything has settled down now, but also that you are told why you had such an acute reaction. Best wishes x

You may also like...